Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 96, NWS North Platte, NE

May 30, 2016Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 30, 2016, 7:12 PM CDT for Lincoln County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 7:12 PM CDT (00:12 UTC)
Expired
May 30, 2016, 8:00 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:15 PM CDTTSTM WND GST 585 N North Platte, NE
May 30, 7:37 PM CDTTSTM WND GST 60Brady, NESUSTAINED WINDS OF 40 TO 50 MPH...WITH GUSTS AROUND 60 MPH. WINDS PRECEEDED THE RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS53 KLBF 310012
SVRLBF
NEC111-310100-
/O.NEW.KLBF.SV.W.0096.160531T0012Z-160531T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 800 PM CDT

* AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH PLATTE
  AIRPORT...MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  NORTH PLATTE...SUTHERLAND...HERSHEY...BRADY...MAXWELL...LAKE MALONEY
  STATE RECREATION AREA...SUTHERLAND RESERVOIR STATE RECREATION AREA...
  NORTH PLATTE AIRPORT...KEITH...COTTONWOOD CANYON STATE WILDLIFE
  MANAGEMENT AREA...COKER...O'FALLONS...BIRDWOOD AND VROMAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 15.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 206.
 HIGHWAY 83 BETWEEN MILE MARKERS 72 AND 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4100 10124 4135 10121 4140 10048 4139 10024
      4105 10024 4104 10023 4095 10023
TIME...MOT...LOC 0011Z 266DEG 40KT 4114 10070 

HAIL...<.75IN
WIND...70MPH
 
$$

MARTIN
2 follow-up statements
614 
WWUS53 KLBF 310029
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT MON MAY 30 2016

NEC111-310100-
/O.CON.KLBF.SV.W.0096.000000T0000Z-160531T0100Z/
LINCOLN NE-
729 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN LINCOLN COUNTY...

AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAXWELL...OR 14
MILES EAST OF NORTH PLATTE...MOVING EAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
NORTH PLATTE...HERSHEY...BRADY...MAXWELL...LAKE MALONEY STATE RECREATION
AREA...NORTH PLATTE AIRPORT...KEITH...COTTONWOOD CANYON STATE WILDLIFE
MANAGEMENT AREA...O'FALLONS...BIRDWOOD AND VROMAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 15.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 161 AND 206.
 HIGHWAY 83 BETWEEN MILE MARKERS 73 AND 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR JEFFREY LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4100 10107 4136 10109 4140 10048 4139 10024
      4105 10024 4104 10023 4095 10023
TIME...MOT...LOC 0028Z 265DEG 32KT 4115 10050 

HAIL...<.75IN
WIND...70MPH
 
$$

MARTIN
591 
WWUS53 KLBF 310041
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT MON MAY 30 2016

NEC111-310100-
/O.CON.KLBF.SV.W.0096.000000T0000Z-160531T0100Z/
LINCOLN NE-
741 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN LINCOLN COUNTY...

AT 740 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BRADY...OR 24 MILES EAST OF NORTH PLATTE...MOVING EAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
NORTH PLATTE...BRADY...MAXWELL...LAKE MALONEY STATE RECREATION AREA...
NORTH PLATTE AIRPORT...KEITH...COTTONWOOD CANYON STATE WILDLIFE
MANAGEMENT AREA...BIRDWOOD AND VROMAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 15.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 171 AND 206.
 HIGHWAY 83 BETWEEN MILE MARKERS 73 AND 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR JEFFREY LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4100 10090 4137 10089 4140 10048 4139 10024
      4105 10024 4104 10023 4095 10023
TIME...MOT...LOC 0040Z 266DEG 40KT 4116 10031 

HAIL...<.75IN
WIND...70MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:40 PM CDT, 32 minutes earlier.

Area forecast discussion, May 30, 6:40 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
640 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM CDT Mon May 30 2016

Rain showers and thunderstorms are beginning to develop across north
central Nebraska along the dry line. Thunderstorms are anticipated
to continue developing through the afternoon. As thunderstorms
encounter a more unstable atmosphere as they move eastward,
thunderstorms will become severe. These storms will expand southward
over the early evening hours as the cold front approaches the region
from the west. The greatest threat with these storms will large hail
and strong winds. Several hours of severe storms are possible as the
line slowly progresses eastward.

Storms will move out of the area around midnight as the cold front
pushes across Nebraska and the Northern Plains. Behind the front,
light showers and possibly some light fog will be possible through
8am.

Tuesday will be much drier and cooler across central Nebraska as
surface high pressure starts to build into the region. High
temperatures will top out in the low 70s on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM CDT Mon May 30 2016

Tuesday night through Thursday...a dry forecast is in place through
early Thursday aftn. Both the NAM and GFS show a dryline bulge
developing across Ncntl Neb late Thursday aftn with K indices near
or above 40C. MLcape rises to around 2000j/kg with shear increasing
to around 35-40kt when calculated using mixed layer and 450 mb winds.
This places the bulk richardson number around 40 supporting isolated
storms. The NAM and GFS develop some convection by 00z Thursday
evening.

A blend of the GFS...SREF and NAM models produces dew points in the
upper 50s ahead of the dry line. Bias correction lowers them to the
mid 50s. The GFS and NAM show precipitable water increasing to
between 1.00 and 1.25 inches along and east of Highway 83. This
suggests that moisture will briefly return to the Cntl Plains this
week. CONRAD indicates the cape is too low for cell regeneration so
pops are isolated and this consistent with the GFS which shows very
light QPF.

Otherwise the forecast revolves around temperatures. The new
guidance is producing lows in the upper 30s at Alliance which would
produce lows near 40 across the Wrn Sandhills. The guidance produces
highs in the lower 70s Wednesday with lower 80s Thursday. The
temperature forecast uses a blend of 4 guidance data sets plus bias
correction.

Thursday night through Monday...a cold front will sweep the fcst
area Friday. Little cooling occurs behind the front. The main
feature is dry air and Pacific high pressure which will spend the
next 4 days sinking slowly south through Cntl and Srn Plains.

A dry forecast is in place with high temperatures in the upper 70s
to lower 80s. Strong upper level ridging will be in place centered
over the Cntl Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 633 PM CDT Mon May 30 2016

An active line of thunderstorms...some with large hail and 60 mph
winds...was moving east across western Nebraska from KANW to KIML.
The line was moving around 25kts to the east and will move into
central Nebraska through the late evening. MVFR conditions are
associated with the thunderstorms...otherwise VFR conditions.

&&

.HYDROLOGY...
Issued at 255 PM CDT Mon May 30 2016

Flooding along the North Platte River and main branch of the Platte
River will continue until further notice. Water levels are expected
to remain fairly steady over the next few days resulting in moderate
flooding to continue along the North Platte River at North Platte
and Lewellen. Minor flooding will also continue at Lisco along the
North Platte River and Brady along the main branch of the Platte
River. Although the South Platte river is not anticipated to flood
at this time, water levels will remain elevated at both Roscoe and
North Platte.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Power
HYDROLOGY...Kulik
Hazardous weather outlook, May 30, 4:46 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM CDT MON MAY 30 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-312200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
446 PM CDT MON MAY 30 2016 /346 PM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE STORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
SEVERE THREATS TONIGHT. IN ADDITION...HEAVY RAIN AND FREQUENT
LIGHTNING WILL BE THREATS AS WELL...ESPECIALLY THOSE WITH OUTDOOR
INTERESTS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER AND MAIN STEM PLATTE RIVER THROUGH TONIGHT. ELEVATED RIVER
LEVELS WILL CONTINUE ALONG THE SOUTH PLATTE RIVER FROM ROSCOE TO
NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON TUESDAY ACROSS PORTIONS OF CENTRAL
AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE THREAT FOR SEVERE
STORMS IS LOW.

WATER RELEASES FROM RESERVOIRS IN WYOMING AND LAKE MCCONAUGHY
WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO
NORTH PLATTE. THE PLATTE RIVER WILL REMAIN ELEVATED NEAR BRADY
WITH MINOR FLOODING EXPECTED. THE SOUTH PLATTE RIVER WILL CONTINUE
TO REMAIN ELEVATED INTO JUNE...BUT IS EXPECTED TO REMAIN BELOW
FLOOD STAGE AT ROSCOE AND NORTH PLATTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

POWER

In the hours before

Local storm report, May 30, 6:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     IMPERIAL                40.52N 101.64W
05/30/2016  M61 MPH          CHASE              NE   OFFICIAL NWS OBS

&&

MOLDAN
Local storm report, May 30, 7:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     5 N HERSHEY             41.23N 101.00W
05/30/2016  M52 MPH          LINCOLN            NE   PUBLIC

            PEA SIZE HAIL AND TREES WERE SWAYING SIDEWAYS.

&&

MOLDAN
Local storm report, May 30, 7:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     5 N NORTH PLATTE        41.21N 100.77W
05/30/2016  M55 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

MOLDAN
Local storm report, May 30, 7:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     5 N NORTH PLATTE        41.21N 100.77W
05/30/2016  M62 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

MOLDAN
Local storm report, May 30, 7:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     8 S NORTH PLATTE        41.02N 100.77W
05/30/2016  M50 MPH          LINCOLN            NE   PUBLIC

&&

MOLDAN
Local storm report, May 30, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     5 N NORTH PLATTE        41.21N 100.77W
05/30/2016  M68 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:04 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson26 min
May 30, 7:05 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha40 min
May 30, 7:23 PM CDTSpecial Weather StatementLBFCherry37 min
May 30, 7:25 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson35 min
May 30, 7:27 PM CDTSevere Thunderstorm WarningLBFLincoln33 min
May 30, 7:30 PM CDTSpecial Weather StatementLBFFrontier45 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry45 min
May 30, 7:49 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan41 min
May 30, 7:58 PM CDTSevere Thunderstorm WarningLBFLincoln22 min
May 30, 8:25 PM CDTSevere Thunderstorm WarningLBFFrontier35 min
May 30, 8:26 PM CDTSpecial Weather StatementLBFBlaine, Brown, Loup, Rock79 min
May 30, 8:30 PM CDTSpecial Weather StatementLBFCuster30 min
May 30, 10:03 PM CDTSpecial Weather StatementLBFBoyd, Garfield, Holt, Loup57 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.